Illinois, 2019

Flash Flood and Damaging Winds in Illinois, June 6, 2019

June 6, 2019 · NWS DVN · 3 events in 1 county or zone

A nearly stationary severe thunderstorm brought both a damaging wind gust and a isolated area of flash flooding to a small area of Lee County, Iowa, in Keokuk, and also in adjacent areas of Hancock county, Illinois. This was the only severe storm of the afternoon that day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A nearly stationary severe thunderstorm brought both a damaging wind gust and a isolated area of flash flooding to a small area of Lee County, Iowa, in Keokuk, and also in adjacent areas of Hancock county, Illinois. This was the only severe storm of the afternoon that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 11:27 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 6, 11:27 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1227 PM CDT Thu Jun 6 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 218 AM CDT Thu Jun 6 2019

Early this morning, high clouds were moving across the southern
CWA as easterly flow off of Lake Michigan brought cooler and drier
air to the west. As this drier air moved east, it began to form
fog and low clouds as it encountered the more moist airmass across
our area. To the south, a closed low was spinning across MO. A
surface boundary was located across the far south. The high
pressure and upper level low will control the weather in the short
term

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 218 AM CDT Thu Jun 6 2019

Main forecast concern for today are chances for thunderstorms late
this afternoon. Another forecast problem are temperatures across
the area. Light easterly flow today across most of the area does
not look like it will keep drier air moving into the area. If this
flow becomes stronger and advects in drier air, then we could see
slightly higher temps across the area. Regardless, thing temps
into the 80s makes sense today.

As far as convection goes, mesoscale convergence along a surface
boundary shows up in the HRRR and to some extend the NAMnest.
This convergence in the warm moist environment looks to set the
stage for scattered thunderstorms this afternoon. The HRRR has
shown run to run consistency in this occurring, as such improving
my confidence in occurrence. Overall coverage looks to be low. I
think an isolated severe wind gust and maybe even a quarter sized
hail cannot be ruled out as CAPE is forecast to be 3500 J/kg
across the far south. Deep layer shear is very weak, meaning that
cold pool dynamics will drive storms today. Storm mode should be
pulse in nature. As the sun sets, the threat for storms should set
with it as well.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 251 AM CDT Thu Jun 6 2019

Friday and Saturday

An upper-level ridge will expand over the Upper Mississippi
Valley and Great Lakes regions, while and a deep trough digs into
the Northern Rockies and western Canada. South of the ridge, a
cut-off 500mb low is forecast to propagate from the Southwest
U.S. into the Tennessee and Ohio Valleys. This places eastern Iowa
and northwest Illinois in between weather systems through the
first part of the weekend. We'll have light easterly flow both
days with comfortable humidity and highs near to slightly above
average into the low 80s on avg. Forecast lows Friday night are
in the 50s.

Sunday On

The northwest periphery of the cut-off low tracking well to our
south, and associated deep layer moisture, will glance the area
from Saturday evening into Sunday.

The significant increase in column moisture, with PWATs up to 1.7
inches in the east, warrants chances for scattered showers and
storms (20-40%) until the upper low pulls further away. Yet,
models continue to back off on rainfall amounts with 0.10 to 0.25
inches or less for most areas. The ECMWF is the driest with under
a tenth. These trends are welcome considering how much rain we've
had this spring and the magnitude of flooding we've had to
contend with.

Into early next week, mainly dry weather is expected along with
temps in the 70s. An approaching front brings the next chance for
showers and storms from Tuesday evening into Wednesday. Widespread
heavy rainfall is not expected. Uttech

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1225 PM CDT Thu Jun 6 2019

VFR conditions will be seen through 00z/08 as high pressure moves
through the Midwest. Diurnally SHRA/TSRA are possible through
02z/07 but coverage will be no more than 5 percent. If a SHRA/TSRA
impacts a TAF site a brief period of MVFR/IFR conditions would be
possible.

&&

.HYDROLOGY...
Issued at 1140 AM CDT Thu Jun 6 2019

On the Mississippi River the river levels were steady or falling.
In fact, the river should drop below flood stage within the next
4-7 days from Dubuque to Bellevue. At Rock Island LD15 the river
should fall below Major category in about a week.

Most of the tributary rivers were steady or falling. The exception
was on the Rock River at Joslin and Moline where the river was
rising due to recent heavy rainfall upstream. This second crest
arriving in a couple of days will be lower than the crest seen at
the beginning of the month.

Dry weather is likely through Saturday, followed by a chance for
showers and thunderstorms with the passage of a cold front Sunday.
While locally heavy rainfall is possible with that system, it is
not expected to significantly impact the rivers. Then the next
chance for rain is about the middle of next week. Thus, new river
forecasts should show only minor changes over the next several
days and no significant widespread rainfall is expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Uttech
AVIATION...08
HYDROLOGY...Haase
Hazardous weather outlook, Jun 6, 2:24 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
324 AM CDT Thu Jun 6 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
324 AM CDT Thu Jun 6 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible this afternoon south of a line from
Ottumwa to Monmouth. The main threat from any thunderstorm would
be lightning, gusty winds below 50 MPH and pea size hail. There is
a very small chance that a storm could become severe with
damaging wind being the main threat.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There are chances for thunderstorms Saturday night and Sunday
across the outlook area. Heavy downpours are possible, but severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 6, 1:45 PM CST
Where
Hancock County, 1.27 mi SE of Hamilton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.387, -91.334

A report of a tree blown down onto a house near between 17th street and 18th street in Hamilton was reported through social media.

Flash Flood, Hancock

When
June 6, 2:00 PM CST to 3:00 PM CST
Where
Hancock County, 0.53 mi E of Hamilton to 1.22 mi S of Hamilton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.400, -91.340

Very heavy rain created significant street flooding, so high that spotter has never seen this before. Water from the street flowed through the spotter's garage.

Thunderstorm Wind, Hancock

When
June 6, 2:00 PM CST
Where
Hancock County, 0.53 mi E of Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -91.340

A spotter reported 1 to 2 inch diameter tree limbs blown down in addition to the flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817371, 817370, 817372.